Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS Morristown, TN

July 31, 2012Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 5:50 PM EDT for Lee County, Virginia. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 5:50 PM EDT (21:50 UTC)
Expired
Jul 31, 2012, 6:15 PM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Lee County, VA

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:00 PM EDTTSTM WND DMGPennington Gap, VADISPATCH REPORTED MULTIPLE TREES DOWN IN THE PENNINGTON GAP AREA.
Jul 31, 6:10 PM EDTTSTM WND DMG1 Ene Pennington Gap, VADISPATCH REPORTED A TREE DOWN OFF BIG HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS54 KMRX 312150
SVRMRX
VAC105-312215-
/O.NEW.KMRX.SV.W.0245.120731T2150Z-120731T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PENNINGTON GAP...OR 8 MILES NORTH OF JONESVILLE...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JONESVILLE...PENNINGTON GAP...DRYDEN AND PATTONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3674 8283 3668 8294 3666 8296 3661 8303
      3674 8318 3675 8314 3678 8314 3681 8311
      3683 8311 3686 8307 3685 8301 3687 8300
TIME...MOT...LOC 2150Z 324DEG 8KT 3679 8306

$$
2 follow-up statements
764 
WWUS54 KMRX 312204
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
604 PM EDT TUE JUL 31 2012

VAC105-312215-
/O.CON.KMRX.SV.W.0245.000000T0000Z-120731T2215Z/
LEE VA-
604 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LEE COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PENNINGTON GAP...OR 7 MILES NORTHEAST OF JONESVILLE...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JONESVILLE...PENNINGTON GAP...DRYDEN AND PATTONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3674 8283 3668 8294 3666 8296 3661 8303
      3674 8318 3675 8314 3678 8314 3681 8311
      3683 8311 3686 8307 3685 8301 3687 8300
TIME...MOT...LOC 2204Z 324DEG 8KT 3676 8304

$$
113 
WWUS54 KMRX 312214
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT TUE JUL 31 2012

VAC105-312224-
/O.EXP.KMRX.SV.W.0245.000000T0000Z-120731T2215Z/
LEE VA-
614 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY WILL EXPIRE AT 615
PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
OTHER...SUB-SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST 
ACROSS THE COUNTY DURING THE NEXT HOUR.

LAT...LON 3674 8283 3668 8294 3666 8296 3661 8303
      3674 8318 3675 8314 3678 8314 3681 8311
      3683 8311 3686 8307 3685 8301 3687 8300
TIME...MOT...LOC 2214Z 324DEG 8KT 3674 8302

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT TUE JUL 31 2012

.SHORT TERM...(TONIGHT AND WEDNESDAY)...SKIES HAVE FOR THE MOST
PART BECOME PARTLY CLOUDY THIS AFTERNOON IN THE WAKE OF MCS THAT
STARTED THE DAY OFF OVER SE TN AND NORTHERN ALABAMA. TEMPERATURES
ROSE MORE MODESTLY AND REACHED THE MID TO UPPER 80S BY MID
AFTERNOON WITH HIGHER ELEVATION SITES AND LOCATIONS IN SW VA AND NE
TN ONLY IN THE 70S. CONVECTION HAS BEEN VERY LIMITED ACROSS TN BUT
HAS BEEN ISOLATED TO SCATTERED IN SW VA WITH A FEW STRONGER STORMS
THERE. THINK THERE WILL STILL BE 20 TO 30 PERCENT COVERAGE
ESPECIALLY THE NEXT FEW HOURS AS PEAK HEATING IS REACHED A LITTLE
LATER TODAY BEFORE ACTIVITY DISSIPATES THIS EVENING. HOWEVER NOT
MUCH AS FORMED YET ALONG BOUNDARIES LEFT BY CONVECTION THIS MORNING
IN THE SOUTH. NW FLOW ALOFT AROUND UPPER RIDGE TO THE WEST WILL
CONTINUE TONIGHT AND WEDNESDAY. A SHORTWAVE OVER IN THIS AFTERNOON
SHOULD TRACK INTO KY EARLY TONIGHT AND INTO SW VA LATER TONIGHT.
WILL KEEP LOW POPS IN LONGER THIS REGION TONIGHT AND ELSEWHERE
ACTIVITY SHOULD END AROUND SUNSET. WEDNESDAY UPPER TROUGH CONTINUES
OVER THE FORECAST AREA WITH WEKA SURFACE LOWER PRESSURE OVER THE TN
VALLEY. THE DEEPER MOISTURE REMAINS TO THE SOUTH BUT SOME LOW LEVEL
MOISTURE REMAINS OVER THE REGION. MORE WEAK IMPULSES MOVE SE FROM
THE OHIO VALLEY AND WILL LIKELY TRIGGER ISOLATED SHOWERS AND
THUNDERSTORMS IN THE HIGHER ELEVATIONS OF THE PLATEAU AND MOUNTAINS
AND A LITTLE BETTER COVERAGE OVER SW VA. LOWS TONIGHT LOOK TO BE
SLIGHTLY COOLER THAN LAST NIGHT WITH PATCHY FOG AND HIGHS WEDNESDAY
MUCH WARMER WITH MORE SUNSHINE IN THE UPPER 80S TO MID 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MODELS ARE IN BASIC AGREEMENT WITH KEEPING THE NWLY FLOW ALOFT
UNTIL THE STRONG SHORTWAVE OUT OF CANADA SQUASHES THE UPPER PART OF
THE RIDGE WHICH CHANGES THE FLOW AND ALLOWS THE RIDGE TO SWELL
TEMPORARILY OVER US FOR FRIDAY AND SATURDAY. HOWEVER...BY SUNDAY
THE SHORT WAVE PUSHES EASTWARD INTO THE GREAT LAKES AND DRAGS ITS
TAIL THROUGH OUR AREA. IN THE WAKE OF THE SHORT WAVE IT LOOKS LIKE
THE END OF THIS FORECAST PERIOD WILL SEE THE UPPER RIDGE TRYING TO
RE-ESTABLISH ITSELF.

LOOKS PRETTY QUIET NOW FOR THE EARLY PARTS OF THIS PERIOD...THE NEXT
CHANCE FOR SOME POPS ACROSS A MAJORITY OF THE AREA LOOKS TO BE
FRIDAY.  ALL MODELS AGREE ON A SHORT WAVE MOVING THROUGH THEN...BUT
MOISTURE LOOKS LIKE IT WILL BE MARGINAL...SO KEEPING POPS PRETTY LOW.

A COLD FRONT WILL BE MOVING INTO THE AREA IN THE SUN/MON TIME
FRAME.  LOOKS LIKE GOOD CHANCES OF SHOWERS/STORMS WHEN THE FRONT
GETS CLOSE...JUST TIMING IS QUESTIONABLE RIGHT NOW...SO NOTHING
ABOVE "CHANCE" POPS DURING THIS TIME PERIOD NOW.

FOR TEMPS...WENT BELOW GUIDANCE MORE ON SUNDAY--LOOKING LIKE THE
BEST CHANCE FOR CLOUD COVER AND WET CONDITIONS ARE CENTERED ON
SUNDAY.  WILL NEED TO WATCH FOR TIMING...BUT LOOKS LIKE AT LEAST
PART OF THE AREA WILL GET PRETTY WET DURING A 48 HOUR WINDOW THAT
I'VE CENTERED ON SUNDAY RIGHT NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/GM
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Jul 31, 4:56 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT TUE JUL 31 2012

VAZ002-006-312130-
RUSSELL VA-WISE VA-
456 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND EXTREME
WESTERN RUSSELL COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WISE...MOVING SOUTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL IMPACT POUND AND
NORTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:05 PM EDTAreal Flood AdvisoryMRXRussell115 min
Jul 31, 5:40 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton35 min
Jul 31, 6:24 PM EDTSevere Thunderstorm WarningMRXLee36 min
Jul 31, 6:47 PM EDTSevere Thunderstorm WarningMRXScott, Washington, City of Bristol28 min
Jul 31, 7:12 PM EDTSevere Thunderstorm WarningMRXLee33 min
Jul 31, 7:22 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.